Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 28, 2003, 4:18 PM EST for Jackson County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2003, 4:18 PM EST (21:18 UTC)
- Expired
- Mar 28, 2003, 4:45 PM EST
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 103 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 1:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 282118
SVRGRR
MIC075-282145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
418 PM EST FRI MAR 28 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 445 PM EST
* AT 415 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PULASKI...OR ABOUT 12 MILES SOUTHEAST OF
ALBION...MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRING ARBOR...HORTON...PARMA AROUND 425 PM EST
SANDSTONE...JACKSON...VANDERCOOK LAKE AROUND 430 PM EST
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4218 8430 4207 8447 4208 8470 4216 8472
4234 8451
$$
EJO MWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:08 PM EST, 10 minutes earlier.
Area forecast discussion, Mar 28, 4:08 PM EST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 408 PM EST FRI MAR 28 2003 MAIN FOCUS FOR THIS AFTERNOON WAS TIMING THE PCPN OUT OF THE CWA AS THE LOW PRESSURE OVER NORTHERN MI AND TRAILING COLD FRONT ACROSS THE CENTER OF THE STATE EXITS. MUCH COLDER AIR POURS IN BEHIND THIS SYSTEM...POSSIBLY LEADING TO SOME LAKE EFFECT SHOWERS FOR THE WEEKEND. AT 20Z THE COLD FRONT LIES ACROSS THE EASTERN PORTION OF THE CWA. THE FRONT WILL QUICKLY EXIT THIS EVENING. A BAND OF POST FRONTAL RAIN SHOWERS EXTENDS ACROSS MUCH OF LAKE MICHIGAN. THIS BAND WILL CROSS THE CWA THIS EVENING AND WILL THEN BE QUICKLY REPLACED BY DRIER AIR AND SUBSIDENCE THAT IS SLIDING ACROSS IA ATTM. BACK EDGE OF THE PCPN SHOULD BE CROSSING LAKE MICHIGAN BY 00Z...AND BE EAST OF THE CWA BY MIDNIGHT. WILL INCLUDE THE MENTION OF THUNDER IN THE SOUTHEAST...OTHERWISE THE EVENING SHOULD BE THUNDER FREE. THE CLOUD COVER WILL LIKELY STAY IN PLACE OVERNIGHT AS THE LOW LEVELS REMAIN MOIST. WITH THE FRONT THROUGH MUCH OF THE CWA TEMPS ARE DROPPING LATE THIS AFTERNOON...WITH MID 40S ALREADY IN THE NORTHWEST CWA. DESPITE THE CLOUD COVER HANGING ON TEMPS OVERNIGHT WILL DIVE INTO THE 30S WITH STRONG COLD AIR ADVECTION BEHIND THE FRONT. BY SATURDAY THE COLD ADVECTION CONTINUES. DELTA T/S ACROSS THE LAKE WILL BE MARGINAL AS H8 TEMPS DROP TO -10 TO -12C. WILL ONLY INCLUDE SNOW SHOWERS FOR THE NORTHWEST COUNTIES WHERE DELTA T/S SHOULD BE EFFICIENT TO PRODUCE ENOUGH INSTABILITY FOR SNOW SHOWERS. ACROSS THE SOUTH THE LOW LEVEL MOISTURE SLOWLY DECREASES. SO WOULD EXPECT A FAIR AMOUNT OF CLOUDS EARLY WITH A LITTLE SUNSHINE MIXING IN BY AFTERNOON. WITH THE ONGOING CCA IT WILL BE MUCH COLDER TOMORROW... TEMPS WILL STRUGGLE TO REACH 40. A H8 THERMAL TROF SLIDES INTO THE REGION SATURDAY NIGHT AND SUNDAY. THE LOW LEVEL FLOW IS EXPECTED TO VEER TO THE NORTH BY SATURDAY EVENING AND THEN NORTHEAST BY EARLY SUNDAY. THIS WILL KEEP ANY LAKE EFFECT OFFSHORE...SO WILL ONLY CARRY A FEW FLURRIES EARLY IN THE NW. CLOUD COVER WILL BE TRAPPED UNDER AN INVERSION SATURDAY NIGHT...BUT AS THE NORTH FLOW DEVELOPS SOME CLEARING SHOULD MOVE IN ACROSS THE NORTH LATE SATURDAY NIGHT...AND SPREAD SOUTH EARLY SUNDAY. THE MODELS DIFFER A BIT LATER SUNDAY AS THE UPPER TROF MOVES OVERHEAD. ALL PUSH SOME DPVA OUR WAY...BUT THERE IS THE QUESTION OF THE MOISTURE AVAILABLE. SINCE THIS TROF...AND THE COLD POOL OF AIR...WILL BE OVERHEAD DURING THE DAYTIME SOME INSTABILITY SNOW SHOWERS MAY DEVELOP. WILL CARRY A LOW POP FOR THIS BY AFTERNOON. SURFACE HIGH PRESSURE SLIDES IN OVERNIGHT SUNDAY NIGHT. TOUGH CLOUD FORECAST AS INVERSION COULD KEEP THE CLOUDS IN PLACE...WHILE A DRIER NORTHEAST FLOW TRIES TO ERODE THEM. FOR NOW WILL KEEP IT MOSTLY CLOUDY...BUT WILL BRING LOW TEMPS DOWN INTO THE TEENS TO ACCOUNT FOR SOME CLEARING. JK EXTENDED FORECAST DISCUSSION... AFTER THIS WEEKENDS COOL DOWN...NEXT WEEK WILL BEGIN TO FEATURE MORE SEASONAL TEMPS. FOR MONDAY...THE MID LVL TROUGH BEGINS TO PUSH EAST THROUGH THE GREAT LAKES REGION. A 500MB VORT APPEARS TO SLIDE SE OUT OF ALBERTA THAT WILL REMAIN NORTH OF LWR MI THROUGH MON. THIS SYSTEM DOES NOT APPEAR TO BE MOISTURE STARVED. 850MB TEMPS IN THE -6 TO -10 RANGE SHOULD PRODUCE A MIX OR RAIN AND SNOW THROUGH ONSET AND EARLY AFTERNOON...TEMPS WILL CONTINUE TO RISE THROUGH THE AFTERNOON WHICH MAY BE ENOUGH TO CHANGE THE MIX OVER TO ALL RAIN BY MID TO LATE AFTERNOON. TUE WILL FEATURE HIGH 850MB RH VALUES...WITH DRY AIR MOVING IN LATE IN THE DAY. WILL KEEP MENTION OF SHOWERS THROUGH MORNING HOURS...THEN MOISTURE EXITS THE REGION RESULTING IN PARTLY CLOUDY SKIES THROUGH THE AFTERNOON. WITH THE BROAD RIDGE BUILDING INTO THE NATIONS MID SECTION. THIS RIDGE MAY INFLUENCE THE JET WHICH FOR LATE TUE IS PROGGED TO BE SPREADING ACROSS THE NORTHERN PLAINS...DOWN INTO LWR MI. LWR MI APPEARS TO BE NEAR A JET STREAK LATE TUE...AT THIS TIME WILL GO AHEAD AND BUMP THE SHOWERS UP TO A CHANCE OF SHOWERS AND THUNDERSTORMS. WED THROUGH FRI...RIDGE FROM EARLY IN THE WEEK SHIFTS EAST AND RETURN FLOW IS PROGGED FOR LATE IN THE WEEK FOR THE TENNESSEE VALLEY...SPREADING NORTH INTO THE GRT LKS REGION. THE JET LOOKS TO REMAIN NORTH OF THE GRT LKS THROUGH REMAINDER OF WEEK. THINKING IS THAT PRECIP MAY STILL OCCUR WITH A WARM FRONT WED STILL IS PROGGED TO MOVE NORTH THROUGH THE REGION. WITH TIME OF YEAR...POSSIBILITY OF BREAKS IN THE SKIES DURING THE DAY FOR WED THROUGH FRI...AND POSITION OF JET WILL GO WITH MENTION OF SHOWERS AND THUNDERSTORMS WED THROUGH FRI. BEACHLER .GRR...NONE.
Hazardous weather outlook, Mar 28, 11:52 AM EST, 4 hours 26 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1152 AM EST FRI MAR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON AND EVENING AND BRING SOUTHWEST LOWER MICHIGAN A CHANCE OF SEVERE THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED SOUTH CENTRAL AND SOUTHEAST LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE STORMS...BUT ALL OF SOUTHWEST LOWER MICHIGAN HAS THE POTENTIAL FOR STRONG TO SEVERE STORMS. THE TIME OF THE GREATEST THREAT WILL BE BETWEEN NOON AND 6 PM. AGAIN...LOCATIONS ALONG AND SOUTH OF INTERSTATE 96 HAVE THE BEST CHANCE AT SEVERE WEATHER TODAY. STRONG AND DAMAGING WINDS WILL BE THE GREATEST THREAT FROM STORMS TODAY...BUT HAIL TO THREE QUARTERS OF AN INCH AND HEAVY RAINFALL ARE POSSIBLE AS WELL. WINDS IN EXCESS OF 65 MPH WILL BE A DISTINCT POSSIBILITY WITH THE STRONGEST OF STORMS. STORM MOTION WILL BE TO THE NORTHEAST AT 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. OSTUNO
In the hours before
Special weather statement, Mar 28, 1:29 PM EST, 2 hours 49 minutes before
MIZ040-046-051-052-058-059-065>067-072>074-290000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 PM EST FRI MAR 28 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EST FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
CLARE...ISABELLA...MONTCALM AND GRATIOT
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
IN SOUTHWEST MICHIGAN
BARRY AND KALAMAZOO
EJO MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 11:48 AM EST | Special Marine Warning | GRR | 42 min | |
| Mar 28, 11:48 AM EST | Special Marine Warning | GRR | 42 min | |
| Mar 28, 11:48 AM EST | Special Marine Warning | GRR | 42 min | |
| Mar 28, 11:48 AM EST | Special Marine Warning | GRR | 42 min | |
| Mar 28, 12:04 PM EST | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 41 min |
| Mar 28, 12:22 PM EST | Severe Thunderstorm Warning | GRR | Muskegon, Newaygo | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.